Flash Flood, Schuylkill
- When
- June 27, 4:15 PM EST to June 28, 2:30 AM EST
- Where
- Schuylkill County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st. In all, the governor signed a Declaration of Disaster Emergency for 46 Pennsylvania counties. 21 Counties were given federal disaster designation status, making them eligible for federal aid. Over 1200 water rescues were performed statewide. Hundreds of roads and bridges were closed during the event. At least 65 bridges were damaged, with an estimated 23 requiring total replacement. The American Red Cross opened 48 shelters statewide which housed more than 2500 people. More than 77,000 meals and snacks through 60 mobile feeding sites were also distributed by the American Red Cross. About 7800 residences were damaged, with between 275,000 and 300,000 voluntary evacuations orders being given.In Schuylkill County, numerous roads and bridges were closed due to flood waters. A portion of Route 924, one mile north of Frackville collapsed, and resulted in several vehicles driving into the resulting hole. There were two injuries, but no deaths. The Lower Owl Creek Dam in Tamaqua Borough was determined to be eroding. The Department of Conservation and Natural Resources, the dam owner, drew down on the dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 2:28 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 328 PM EDT TUE JUN 27 2006 .SHORT TERM /TONIGHT/... HEAVY RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF TONIGHT ACROSS THE CENTRAL AND EASTERN HALF OF OUR CWA. WIDESPREAD REPORTS OF FLOODING COMING IN FROM LOCAL EMAS AND LAW ENFORCEMENT OF UP TO SEVERAL FEET OF WATER IN COUNTIES WITHIN THE CURRENT FLASH FLOOD WARNINGS. RADAR ESTIMATES INDICATE AS MUCH AS 10 TO 12 INCHES OF RAIN HAS FALLEN IN ADAMS COUNTY OVER THE PAST FEW DAYS. SPOTTER CALLS IN ADAMS COUNTY HAVE VERIFIED EXTREME FLOODING CONDITIONS ACROSS THE WESTERN HALF OF THE COUNTY. A LINE OF EMBEDDED TSRA BEING GENERATED ALONG THE SLOW MOVING SFC TROUGH HAS BEEN GUIDED SLOWLY EAST WITHIN THE /TEMPORARY/ SSW UPPER FLOW AHEAD OF A LIFTING SHORTWAVE ACROSS LOWER MICHIGAN. THE UPPER FLOW WILL BACK AGAIN BY 10-30 DEG THIS EVENING AS THE RIGHT ENTRANCE REGION OF A 90 KT...300 HPA N/S JET DRAGS EAST ACROSS CENTRAL AND NRN PENN. THIS WILL HELP TO STALL OUT THE FRONT FOR 6-10 HRS ACROSS EASTERN PENN AND HELP TO FEED COPIOUS TROPICAL MOISTURE NWD ALONG IT. REMNANTS OF THE TROPICAL LOW ALONG THE CAROLINA COAST WILL MOVE NWD AND BECOME ENTRAINED IN THIS LARGE AREA OF RAIN...HELPING TO BOOST THE LLVL SE OROGRAPHIC/ISENTROPIC LIFT OVER THE FRONT...LEADING TO VERY HEAVY ADDITIONAL RAINFALL OF 3-5 INCHES ALONG AND TO THE EAST OF THE SUSQ MAINSTEM. HPC ALSO NOTES WITHIN THIS /HIGH RISK/ AREA OF EXCEEDING FLASH FLOOD GUIDANCE...THE POTENTIAL FOR LOCAL 8 /EIGHT/ INCH AMOUNTS OF ADDITIONAL RAIN. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... CONDITIONS WILL CALM DOWN SOMEWHAT THROUGH THE EXTENDED BUT PRECIPITATION CHANCES WILL LINGER THROUGH THE FORECAST PERIOD. AS THE MAIN SLUG OF MOISTURE MOVES EAST OUT OF THE FORECAST AREA ON FRIDAY...AN UPPER TROUGH WILL SLIDE EAST ACROSS THE GREAT LAKES. A POCKET OF 500 MB TEMPS TO -18C WILL MOVE INTO THE FAR NORTHWEST PORTION OF THE CWA BY THURSDAY AFTERNOON. THIS WILL HELP DEVELOP SHOWERS AND THUNDERSTORMS BUT NOT WITH THE COVERAGE AS WE HAVE SEEN RECENTLY. EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WEEKEND AS THE TROUGH PULLS TO THE EAST AND SEVERAL SHORT WAVES MOVE EAST OVER THE WEEKEND. && .AVIATION... WIDESPREAD IFR CLOUD AND VSBYS WILL PREVAIL IN THE LARGE AREA OF MODERATE TO HEAVY RAIN THROUGH MUCH OF THE NIGHT. AS THE RAIN DIMINISHES TO AREAS OF DRIZZLE LATE TONIGHT...THE LIGHT S-SW FLOW BEING LIFTED ACROSS THE WESTERN PENN MTNS WILL LEAD TO LOCALLY LIFR CONDITIONS IN STRATUS AND FOG. VFR CONDITIONS WILL SLOWLY DEVELOP FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE MORNING HOURS ON WEDNESDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028- 033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM WEDNESDAY. && SHORT TERM...LAMBERT LONG TERM...TYBURSKI AVIATION...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT TUE JUN 27 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-280845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 444 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3 INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1137 AM EDT TUE JUN 27 2006 PAZ005-010-271630- ELK-MCKEAN- 1137 AM EDT TUE JUN 27 2006 ...STRONG THUNDERSTORMS WILL AFFECT ELK AND MCKEAN COUNTIES... AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF RIDGWAY TO 7 MILES NORTH OF JOHNSONBURG TO 16 MILES EAST OF KANE... MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR SMETHPORT AROUND 1150 AM...JAMES CITY...MOUNT JEWETT...KINZUA BRIDGE STATE PARK...CORYVILLE AROUND NOON...KANE...WETMORE...LUDLOW AROUND 1205 PM...ELDRED AND CYCLONE AROUND 1215 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FORECASTER: TYBURSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1202 PM EDT TUE JUN 27 2006 PAZ017-024-271700- CAMBRIA-CLEARFIELD- 1202 PM EDT TUE JUN 27 2006 ...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA AND CLEARFIELD COUNTIES... AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF DUBOIS TO 16 MILES NORTH OF EBENSBURG TO WESTMONT...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR PENFIELD...WESTOVER...LORAIN... HASTINGS AROUND 1210 PM...SUMMERHILL...SOUTH FORK...SCALP LEVEL... PATTON AROUND 1215 PM...PARKER DAM STATE PARK AND WILMORE AROUND 1220 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 98 AND 137. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 322...ROUTE 422...STATE ROAD 56...STATE ROAD 153...STATE ROAD 255. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FORECASTER: TYBURSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1244 PM EDT TUE JUN 27 2006 PAZ017>019-024>027-033>036-271745- BEDFORD-BLAIR-CAMBRIA-CLEARFIELD-FRANKLIN-FULTON-HUNTINGDON-MIFFLIN- NORTHERN CENTRE-SOMERSET-SOUTHERN CENTRE- 1244 PM EDT TUE JUN 27 2006 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR... CAMBRIA...CENTRE...CLEARFIELD...FRANKLIN...FULTON...HUNTINGDON... MIFFLIN AND SOMERSET COUNTIES... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE REGION. THE STORMS ARE MOVING TOWARD THE NORTH AT 30 MPH...AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN AS THEY PASS. THE HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 191...I-70 BETWEEN MILE MARKERS 147 AND 170...I-80 BETWEEN MILE MARKERS 133 AND 170... I-99 BETWEEN MILE MARKERS 0 AND 51. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 40...ROUTE 219...ROUTE 220...ALT ROUTE 220...ROUTE 322...ROUTE 422...ROUTE 522...STATE ROAD 26...STATE ROAD 45...STATE ROAD 56...STATE ROAD 350...AND STATE ROAD 453. FORECASTER: RXR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 119 PM EDT TUE JUN 27 2006 PAZ006-011-012-271815- CAMERON-NORTHERN CLINTON-POTTER- 119 PM EDT TUE JUN 27 2006 ...SCATTERED STRONG THUNDERSTORM WILL AFFECT CAMERON...CLINTON AND POTTER COUNTIES... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE REGION. THE STORMS ARE MOVING TOWARD THE NORTH AT 30 MPH...AND HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND VERY HEAVY RAIN AS THEY PASS. THE HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD 120...AND STATE ROAD 449. FORECASTER: RXR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG RIDGWAY 41.43N 78.73W
06/27/2006 ELK PA LAW ENFORCEMENT
SEVERAL TREES DOWN
0105 PM TSTM WND DMG ST. MARYS 41.43N 78.56W
06/27/2006 ELK PA LAW ENFORCEMENT
SEVERAL TREES DOWN
0120 PM TSTM WND DMG DUBOIS 41.12N 78.76W
06/27/2006 CLEARFIELD PA LAW ENFORCEMENT
SEVERAL TREES DOWN. SOME ROAD FLOODING ALONG I-80.
&&
VGCThe State College radar (KCCX), 152 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518206.